News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Buring feet-toes-muscle cramps following cervical surgery


 sherryb24 - Mon May 04, 2009 11:59 am

I had anterior cervical fusion C6+7 in July 07, a few weeks after surgery I developed burning toes which the Surgeon dismissed as some scarring of surgical area, but it did not go away, almost 2 years now, and if far worse now with muscle cramping of feet and toes.
Testing for neuropathy nerve damage was negative, and Xrays and MRI of cervical and lumbar regions done May 08 did not reveal anything but aging arthritis of spine. Primary Doctor has me on Neurontin 100 mg 3 at night, and pain meds, at present, which is midly beneficial, does not relieve the burning and pain, which is worse at night lying down.
Internet research I have done, I suspect RSD--reflex sympathetic dystrophy...could it be that??
What could have caused this condition after my cervical surgery and since it is getting progressively worse now with added muscle cramps in feet and toes, what should I do now???
Sherryb
 John Kenyon, CNA - Mon Nov 23, 2009 10:22 pm

User avatar Hi there -- It seems reasonable that the previous surgery could have resulted in irritation of the nerve root with consequent "static" if not actual perpheral neuropathy. While this does sound more like peripheral neuropathy (which also could result from random scarring at the op site), I'm assuming this was ruled out by means of nerve conduction studies. Is that correct? If so it still doesn't exonerate the origin being farther upstream in the vicinity of the surgery. Just like regular pains, this sort can be referred downstream from the point of irritation. This can leave out the peripheral pathway and allow the pain to show up at a distant site without any convincing clinical evidence along the nerve route.

It is possible this could be RSD also, but seems less likely due to the nature and location of the pain. Also, where Neurontin is sometimes not fully effective, one of the other,similar meds (such as Lyrica) may be, which is one reason there is more than one drug to choose from.

I hope this is helpful. Responses to questions such as yours are often necessarily vague since peripheral nerve problems can be difficult to pin down, especially at a distance. I don't doubt this is very real discomfort, and my first impulse is to suggest trying a different medication that just might be more effective for you.

Good luck with this. Please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here